I was on prednisone for only five days because I had bronchitis. Although I workout regularly I allowed myself to rest for a week because I probably got sick from running myself into the ground. I don't feel like I was overeating but now just a few days after stopping taking prednisone I blew up over night. My underwear don't even fit! Could this just be a lot of water retention or is it possible that I packed on that much weight in such a short amount of time?? I went back to the gym and training on Monday so I would think that I'd sweat out most of the water but perhaps I'm wrong.
Such sudden weight gain is, like you thought, most likely to be due to water retention. The only other potential cause would be constipation, but it's more likely the weight gain would have happened over a longer period than you mentioned.
Prednisone is known for causing water retention, and for causing weight gain in long-term users.
The water retention can cause a symptom frequently referred to as "moon face", which is a unique way many people's face will puff out into a more circular sort of look (if you Google Image search for 'prednisone moon face' you will be able to see a lot of examples). The water retention should clear up after the prednisone leaves your system.
Weight gain from long-term use requires the usual diet and exercise regimen, but it seems more likely you're in the water retention category.
I agree with srrr. Prednisone in the first week causes weight loss and high energy. Chronic users have a problem with weight gain and fatigue.
Is there anything in your past that caused fluid retention? Are you on any new meds?
This is worth a call to your doctor.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 10 Jun 2010 • 1 answer
Updated 2 Feb 2011 • 1 answer
Updated 13 May 2017 • 5 answers
Updated 23 Aug 2018 • 1 answer
Posted 6 Nov 2018 • 0 answers